Electronic Journal of Probability

Random walks on Galton-Watson trees with infinite variance offspring distribution conditioned to survive

David Croydon and Takashi Kumagai

Full-text: Open access


We establish a variety of properties of the discrete time simple random walk on a Galton-Watson tree conditioned to survive when the offspring distribution, $Z$ say, is in the domain of attraction of a stable law with index $\alpha\in(1,2]$. In particular, we are able to prove a quenched version of the result that the spectral dimension of the random walk is $2\alpha/(2\alpha-1)$. Furthermore, we demonstrate that when $\alpha\in(1,2)$ there are logarithmic fluctuations in the quenched transition density of the simple random walk, which contrasts with the log-logarithmic fluctuations seen when $\alpha=2$. In the course of our arguments, we obtain tail bounds for the distribution of the $n$th generation size of a Galton-Watson branching process with offspring distribution $Z$ conditioned to survive, as well as tail bounds for the distribution of the total number of individuals born up to the $n$th generation, that are uniform in $n$.

Article information

Electron. J. Probab., Volume 13 (2008), paper no. 51, 1419-1441.

Accepted: 28 August 2008
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K37: Processes in random environments
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07]

random walk branching process stable distribution transition density

This work is licensed under aCreative Commons Attribution 3.0 License.


Croydon, David; Kumagai, Takashi. Random walks on Galton-Watson trees with infinite variance offspring distribution conditioned to survive. Electron. J. Probab. 13 (2008), paper no. 51, 1419--1441. doi:10.1214/EJP.v13-536. https://projecteuclid.org/euclid.ejp/1464819124

Export citation


  • S. Alexander and R. Orbach. Density of states on fractals: "fractons". J. Physique (Paris) Lett. 43 (1982), L625-L631.
  • K. B. Athreya and P. E. Ney. Branching processes. Springer-Verlag, New York, 1972, Die Grundlehren der mathematischen Wissenschaften, Band 196.
  • M. T. Barlow and R. F. Bass. The construction of Brownian motion on the Sierpinski carpet. Ann. Inst. H. Poincare Probab. Statist. 25 (1989), no. 3, 225-257.
  • M. T. Barlow, A. A. Jarai, T. Kumagai, and G. Slade. Random walk on the incipient infinite cluster for oriented percolation in high dimensions. Comm. Math. Phys. 278 (2008), 385-31.
  • M. T. Barlow and T. Kumagai. Random walk on the incipient infinite cluster on trees. Illinois J. Math. 50 (2006), no. 1-4, 33-65 (electronic).
  • T. Duquesne. Continuum random trees and branching processes with immigration. Preprint available at arXiv:math/0509519.
  • T. Duquesne and J.-F. Le Gall. The Hausdorff measure of stable trees. ALEA 1 (2006), 393–415.
  • W. Feller. An introduction to probability theory and its applications. Vol. II. John Wiley & Sons Inc., New York, 1966.
  • K. Fleischmann, V. A. Vatutin, and V. Wachtel. Critical Galton-Watson processes: the maximum of total progenies within a large window. Preprint available at arXiv:math/0601333.
  • I. Fujii and T. Kumagai. Heat kernel estimates on the incipient infinite cluster for critical branching processes. Proceedings of German-Japanese symposium in Kyoto 2006, RIMS Kokyuroku Bessatsu B6 (2008), 85-95.
  • R. van der Hofstad, F. den Hollander, and G. Slade. Construction of the incipient infinite cluster for spread-out oriented percolation above 4+1 dimensions. Comm. Math. Phys. 231 (2002), no. 3, 435-461.
  • R. van der Hofstad and A. A. Jarai. The incipient infinite cluster for high-dimensional unoriented percolation. J. Statist. Phys. 114 (2004), no. 3-4, 625-663.
  • B. D. Hughes. Random Walks and Random Environments. Vol. 2: Random Environments. Oxford University Press, Oxford, 1996.
  • H. Kesten. Sub-diffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincare Probab. Statist. 22 (1986), no. 4, 425–487.
  • H. Kesten. Sub-diffusive behavior of random walk on a random cluster. Unpublished proof.
  • T. Kumagai and J. Misumi. Heat kernel estimates for strongly recurrent random walk on random media. To appear in J. Theoret. Probab. Preprint available at arXix:0806.4507.
  • J.-F. Le Gall. Random real trees. Ann. Fac. Sci. Toulouse Math. (6) 15 (2006), no. 1, 35-62.
  • A. G. Pakes, Some new limit theorems for the critical branching process allowing immigration. Stochastic Processes Appl. 4 (1976), no. 2, 175-185.
  • E. Seneta. Regularly varying functions. Springer-Verlag, Berlin, 1976, Lecture Notes in Mathematics, Vol. 508.
  • R. S. Slack. A branching process with mean one and possibly infinite variance. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 9 (1968), 139-145.